Avalanche, Teton & Gros Ventre Mountains
- When
- February 21, 11:00 AM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
An avalanche on South Teton peak pushed a 30-year-old man off a 1500-foot cliff to his death. The man and two ski companions had earlier climbed the peak and had skied down several hundred feet below the summit when the slide triggered around 1100MST.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
An avalanche on South Teton peak pushed a 30-year-old man off a 1500-foot cliff to his death. The man and two ski companions had earlier climbed the peak and had skied down several hundred feet below the summit when the slide triggered around 1100MST. The other two skiers were unhurt.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 21, 9:08 AM MST, 1 hour 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 908 AM MST SUN FEB 21 2010 .UPDATE... SOME LIGHT SNOW/FLURRIES HANGING ON ACROSS FREMONT AND NATRONA COUNTIES THIS MORNING...AS WELL AS THE BIG HORN BASIN AND SWEETWATER CO. LITTLE ADDITIONAL ACCUMULATIONS EXPECTED FROM THIS. THEREFORE HAVE ALLOWED THE ADVISORIES TO EXPIRE. .SHORT TERM...TODAY THROUGH TUESDAY NIGHT LIGHT TO MODERATE SNOWFALL CONTINUES ACROSS THE WIND RIVER BASIN THIS MORNING. SNOW BANDS HAVE DEVELOPED THROUGHOUT THE EVENING TO BRING THE ADDITIONAL SNOWFALL. WITH CONTINUED POTENTIAL FOR ADDITIONAL SNOW BANDS THIS MORNING...HAVE OPTED TO CONTINUE THE WINTER WEATHER ADVISORY. NATRONA COUNTY SNOWFALL HAS TAPERED OFF THIS MORNING...AND CURRENT MODELS DEMONSTRATE SNOWFALL BECOMING VERY LIGHT THIS MORNING WITH LIGHT ACCUMULATIONS EXPECTED THROUGH THE DAYTIME HOURS. HAVE ADJUSTED THE NATRONA COUNTY ZONES TO EXPIRE AT 9 AM MST WITH THE REMAINDER OF THE ADVISORIES. SNOWFALL ACROSS THE AREA WILL WEAKEN THIS MORNING...WITH ONLY VERY LIGHT SNOWFALL EXPECTED ACROSS THE EXTREME SOUTH AND BIG HORN MOUNTAINS BY THIS EVENING. CLOUD COVER EXPECTED TO DECREASE THIS EVENING AS THE FLOW ACROSS THE AREA BEGINS TO SHIFT TO THE NORTH AHEAD OF AN APPROACHING RIDGE OF HIGH PRESSURE. WITH NEW SNOWFALL TO COMBINE WITH THESE CLEARING SKIES...HAVE INCLUDED PATCHY FOG WORDING FOR FAVORED AREAS FOR MONDAY MORNING. WITH HIGH PRESSURE MOVING OVER THE AREA ON MONDAY...EXPECT TEMPERATURES TO BE ON A WARMING TREND. THE QUESTION IS HOW QUICKLY THEY WILL BE ABLE TO WARM WITH CURRENT SNOWFALL. HOWEVER...KEPT WITH TREND OF ADDITIONAL WARMING ON TUESDAY WITH MANY AREAS SEEING VALUES ABOVE FREEZING. GENERALLY CLEAR TO PARTLY CLOUDY SKIES EXPECTED ON TUESDAY AS WELL...HAVE CONTINUED THE PATCHY FOG WORDING FOR TUESDAY MORNING AS WELL. CLOUD COVER ACROSS WESTERN WYOMING WILL INCREASE TUESDAY NIGHT AS THE NEXT PACIFIC SYSTEM BEGINS TO MOVE INLAND. .LONG TERM...WEDNESDAY THROUGH SUNDAY UPPER RIDGE AXIS PUSHES ACROSS WY ON WED WITH FLOW ALOFT BECOMING WSW AND MOISTURE INCREASING INTO THE WEST BY 18Z. DRY CENTRAL AND EAST WITH CHANCE OF SNOW IN THE WEST WED. MOIST WEST TO NORTHWEST FLOW ALOFT SETS UP WED NIGHT THROUGH THURS NIGHT OVER WY. THIS WOULD BRING A PROLONGED PERIOD OF LIGHT SNOW TO THE WESTERN MOUNTAINS AND FAR WEST VALLEYS. BIGHORN MTS SHOULD ALSO SEE PERIODS OF SNOW IN THIS FLOW. EAST OF THE DIVIDE THE BEST CHANCE OF SNOW LOOKS TO BE THURS INTO THURS EVE BUT AMOUNTS LOOK SMALL AT THIS POINT. WILL SEE HOW THINGS LOOK TONIGHT. UPPER RIDGE MOVES IN FOR FRIDAY PER THE ECMWF MODEL WHILE THE GFS SHOWS NW FLOW AND POSSIBLE PRECIP OVER THE MTS. FOR NOW WILL KEEP FORECAST UNCHANGED WITH LOW PRECIP CHANCES IN THE MTS. ECMWF AND GFS MODELS DIFFER NEXT SAT AND SUN WITH NEXT TROUGH. ECMWF SHOWS NEXT TROUGH SPLITTING AS IT MOVES TOWARD THE INTERMOUNTAIN REGION. ECMWF WOULD KEEP A CHANCE OF SNOW FOR WESTERN WY SAT AND SUN. THE GFS IS EVEN MORE SPLIT WITH THE FLOW WITH LESSER IMPACT IN WESTERN WY. WILL SPLIT THE DIFFERENCE THAT FAR OUT AND A CHANCE OF SNOW WILL BE IN THE FORECAST. TEMPS WILL BE A CHALLENGE DURING THE EXTENDED DUE THE LATEST INCREASE IN SNOW COVER ACROSS PARTS OF THE LOWER ELEVATIONS. WED LOOKS MILD WITH THE THERMAL RIDGE MOVING ACROSS WY. THE USUAL PLACES WILL WARM WHILE SNOW COVERED CENTRAL BASINS MAY NOT WARM MUCH. SLIGHTLY COOLER 700MB TEMPS THU WOULD TRANSLATE INTO SLIGHTLY COOLER HIGHS THURS. GFS COOLER THAN ECMWF WITH 700MB TEMPS FRI AND WILL BLEND MODELS FOR HIGHS FRI...THUS SLIGHTLY MILDER HIGHS MOST PLACES. SLIGHTLY COOLER NEXT SAT AND SUN WITH IMPENDING TROUGH MOVING INTO THE REGION. && .AVIATION... AREAS OF LIGHT SNOW WILL CONTINUE THIS MORNING ACROSS THE WIND RIVER BASIN EAST INTO NATRONA COUNTY. KCPR WILL BE THE MOST IMPACTED WITH A GOOD CHANCE FOR IFR CONDITIONS IN THE MORNING...WITH MAINLY MVFR TO VFR EXPECTED FOR KRIW AND KLND. THESE CONDITIONS WILL GRADUALLY IMPROVE TODAY...WITH MOST AREAS IN FREMONT AND NATRONA COUNTY BECOMING VFR BY LATE MORNING/ EARLY AFTERNOON. ELSEWHERE...MAINLY VFR IS EXPECTED...BUT LOW CEILINGS BETWEEN 4-8 KFT IS EXPECTED TODAY...WITH CLOUDS DISSIPATING LATE IN THE AFTERNOON/EVENING. IN ADDITION...SOME PATCHY FOG IS POSSIBLE THIS MORNING ACROSS THE UPPER GREEN RIVER BASIN WHICH WOULD IMPACT KBPI AND KPNA. A BETTER CHANCE FOR WIDESPREAD FOG ACROSS VALLEYS AND BASINS WILL BE TONIGHT...MAINLY AFTER 06Z MONDAY. && .FIRE WEATHER... SNOWFALL ACROSS CENTRAL AND EASTERN WYOMING WILL CONTINUE THIS MORNING...WITH LIGHT SNOWFALL POSSIBLE THROUGH THE AFTERNOON HOURS. SWEETWATER COUNTY MAY SEE WIND OF 10 TO 15 MPH TODAY...WITH OTHER AREAS SEEING GENERALLY LIGHT WIND. THIS WILL HINDER SMOKE DISPERSAL THROUGHOUT THE DAY. SMOKE DISPERSAL WILL STRUGGLE FURTHER OVERNIGHT AND THROUGH THE NEXT COUPLE OF DAYS AS AN AREA OF HIGH PRESSURE WORKS INTO THE AREA. MORNING INVERSIONS WILL BE POSSIBLE MONDAY AND TUESDAY MORNINGS FOR FAVORED LOCATIONS...WITH PATCHY FOG POSSIBLE. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && UPDATE...TWB SHORT TERM...BRANHAM LONG TERM...AR AVIATION...WM FIRE WEATHER...BRANHAM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 900 AM MST SUN FEB 21 2010 WYZ001>020-022>030-212200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 900 AM MST SUN FEB 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SNOW WILL DECREASE ACROSS WEST CENTRAL WYOMING BY THIS AFTERNOON. IN FACT...SOME SUNSHINE AND MELTING ROADS CAN BE EXPECTED BY MID TO LATE AFTERNOON. CLEARING SKIES OVER THE REGION THIS EVENING WILL BRING THE POSSIBILITY OF PATCHY FOG ACROSS CENTRAL AND SOUTHERN WYOMING THROUGH THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NO LONGER NECESSARY. THANK YOU. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
1 avalanche. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Avalanche, Teton & Gros Ventre Mountains | 2010-02-21 | 30 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, February 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208054.